Saskatoon residents are being urged to watch for signs and symptoms of opioid poisoning and to take precautions after a number of fentanyl overdoses occurred over the weekend.
Fentanyl is an opioid that is 50 to 100 times more potent than heroin, oxycodone or morphine. It is a prescribed painkiller that is often added to illegal drugs without people knowing. Overdose deaths attributed to fentanyl have recently been rising across Canada
Symptoms of an opioid overdose may include: slow or no breathing; gurgling, gasping or snoring; clammy, cool skin; and blue lips or nails. If you suspect someone has overdosed on fentanyl or any drug, call 9-1-1.
In Saskatoon, take-home naloxone kits are available to at-risk individuals, and their households or associates. The kits do not replace the need for immediate treatment by trained medical professionals; but in the event of an opioid overdose, it may buy some critical time for first responders to reach the patient and begin treatment.
Naloxone is an antidote to opioids such as fentanyl, morphine, heroin, methadone or oxycodone. It is currently in use in Saskatchewan as an opioid overdose treatment practice in emergency departments and by paramedics in emergency situations. When administered properly, naloxone can restore breathing to an individual experiencing an overdose.
Take-home kits for individuals at risk, along with dedicated time for education on overdose prevention, are available at the following locations:
- Mayfair Clinic (504 – 33rd Street West, phone 306-655-4007) on Tuesdays at 1 p.m.
- Methadone Assisted Recovery Services (1611 20th Street West, phone 306-655-0480) on Wednesdays at 1 p.m.
Cost of the kit is covered for individuals at risk of an overdose. Kits may also be purchased through Mayfair Drugs pharmacy, as well as some pharmacies in the city. Addiction counsellors are also available to provide support and treatment options by contacting 306-655-7777.
Additional information on fentanyl can be found in this brochure.